Alert archive / Mississippi / Flash Flood Warnings in 2001

Flash Flood Warning 4, NWS Jackson, MS

March 1, 20014 counties in Mississippi

NWS Jackson, MS issued this flash flood warning at Mar 1, 2001, 10:18 PM CST for 4 counties in Mississippi. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Mar 1, 2001, 10:18 PM CST (04:18 UTC)
Expired
Mar 2, 2001, 12:15 AM CST
In force
117 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Covington County, MS, Jefferson Davis County, MS, Lamar County, MS, Lawrence County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 4.3 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2001-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2001-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 020419
FFWJAN
MSC031-065-073-077-020615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1018 PM CST THU MAR 1 2001

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LINCOLN COUNTY IN SOUTH CENTRAL MISSISSIPPI
  LAWRENCE COUNTY IN SOUTH CENTRAL MISSISSIPPI
  JEFFERSON DAVIS COUNTY IN SOUTH CENTRAL MISSISSIPPI 
  COVINGTON COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 1215 AM CST

* AT 1018 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OVER BOGUE CHITTO...OR ABOUT 6 MILES SOUTH OF BROOKHAVEN...
  MOVING EAST AT 20 MPH.

VERY HEAVY RAIN FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO YRECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

80

LAT...LON 3158 9057 3140 9054 3143 8942 3179 8947

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Mar 1, 2:40 PM CST, 7 hours 38 minutes earlier.

Area forecast discussion, Mar 1, 2:40 PM CST, 7 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
240 PM CST THU MAR 1 2001

VERY WET CONDITIONS WILL CONTINUE ACROSS THE ENTIRE FORECAST AREA
INTO SATURDAY NIGHT. SHORT WAVES CONTINUE TO MOVE RAPIDLY EASTWARD
ACROSS THE FORECAST AREA AS THE UPPER AIR WINDS BLOW NORTHEASTWARD
ACROSS TEXAS AROUND A DEEP TROUGH WHICH IS SOUTH OF SOUTHERN
CALIFORNIA. A CLOSED 500MB LOW IS LOCATED NEAR BAJA CALIFORNIA.
MODELS HAVE HAD A DIFFICULT TIME FORECASTING THE SHORT WAVES AND
ASSOCIATED PRECIPITATION IN THIS WEATHER PATTERN. BUT...MODELS ARE
IN GENERAL AGREEMENT THAT WET WEATHER WILL PERSIST WELL INTO
SATURDAY BEFORE THE UPPER TROUGH FINALLY MOVES FAR ENOUGH EAST TO
PUSH THE SURFACE LOW EAST OF THE FORECAST AREA. THE HEAVIEST
RAINFALL IN THE FORECAST AREA IS MOST LIKELY TO OCCUR FRIDAY
AFTERNOON INTO FRIDAY NIGHT AS A WARM FRONT IS PUSHED NORTHWARD INTO
SOUTHERN MISSISSIPPI WITH CONSIDERABLE RAINFALL EXPECTED ACROSS THE
FORECAST AREA BOTH NORTH AND SOUTH OF THE FRONT. A SURFACE LOW WILL
TRACK ALONG THIS FRONT INTO SOUTHERN MISSISSIPPI ON FRIDAY NIGHT.

A FLASH FLOOD WATCH WAS ISSUED EARLY THIS MORNING FOR ALL BUT THE
THREE MOST SOUTHEASTERN COUNTIES IN THE FORECAST AREA (MARION, LAMAR
AND FOREST). IT NOW APPEARS THE HEAVIER RAIN WILL HOLD OFF TILL
TONIGHT WITH MOST WIDESPREAD RAIN LATER ON FRIDAY. MAY CUT BACK ON
FLASH FLOOD WATCH AREA SLIGHTLY IN SOUTHEASTERN SECTIONS OF FORECAST
AREA WHEN WE PRODUCE A NEW FLASH FLOOD WATCH PRODUCT LATER THIS
AFTERNOON. HOWEVER...WE WILL MOST LIKELY NEED TO CONTINUE A FLASH
FLOOD WATCH FOR MOST OF THE FORECAST AREA WELL INTO SATURDAY AS
THUNDERSTORMS WITH TRAINING PRECIPITATION CELLS OVER SATURATED
GROUND MAY CAUSE WATER TO RISE RAPIDLY ALONG RIVERS...CREEKS...
DRAINAGE DITCHES...AND OTHER LOW LYING AREAS.

THERE COULD ALSO BE A CHANCE OF SOME SEVERE THUNDERSTORMS IN
PORTIONS OF THE FORECAST AREA FROM SOUTHWEST TO EAST CENTRAL
MISSISSIPPI AND SOUTHWARD ON FRIDAY AFTERNOON AND FRIDAY NIGHT AS A
FEW STRONGER STORMS MAY PRODUCE GUSTY WINDS AND LARGE HAIL.

ONE MORE THING TO DISCUSS IN THE SHORT TERM PERIOD IS THE LATEST
RADAR IMAGERY. THUNDERSTORMS NOW MOVING INTO CHICOT COUNTY ARKANSAS
ARE LIKELY TO WEAKEN AS THEY MOVE FARTHER EAST THIS AFTERNOON.
HOWEVER...EXPECT RAIN AND A FEW THUNDERSTORMS TO CONTINUE TO MOVE
INTO SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND WESTERN
MISSISSIPPI THIS EVENING AND TONIGHT. ANOTHER AREA OF SHOWERS AND
THUNDERSTORMS WILL SPREAD NORTHEASTWARD INTO SOUTHWEST MISSISSIPPI
INTO THE EARLY EVENING HOURS.

TEMPERATURE FORECAST WILL BE A BIT OF A CHALLENGE THE NEXT SEVERAL
DAYS AS A FRONTAL BOUNDARY CONTINUES TO BE ORIENTED WSW TO ENE
ACROSS SOUTHERN PORTIONS OF MISSISSIPPI THROUGH SATURDAY. WILL GO
MOST CLOSELY WITH THE AVN MOS GUIDANCE THROUGH THE PERIOD.

QPF DISCUSSION:  WILL GO ALONG WITH NCEP GUIDANCE (SIMILAR TO AVN QPF
FORECAST) FOR A BROAD AREA OF .50 INCH AMOUNTS IN MUCH OF NORTHEAST
LOUISIANA AND WEST CENTRAL MISSISSIPPI FROM 00 TO 06Z TONIGHT AND
OVER EAST CENTRAL AND SOUTHEAST MISSISSIPPI FROM 06 TO 12Z. THEN
AREAL AVERAGES OF AROUND ONE HALF INCH AGAIN FROM 12Z TO 18Z AND
FROM 18Z TO 00Z DURING THE DAY ON FRIDAY. MUCH OF THE FORECAST AREA
COULD RECEIVE AROUND 2 INCHES OF RAIN FOR THE 24 HOUR PERIOD ENDING
AT 00Z SATURDAY...WITH MUCH MORE RAIN TO COME AFTER THAT.

EXTENDED FORECAST
RAIN AND THUNDERSTORMS SHOULD FINALLY PUSH OUT OF THE AREA ON SUNDAY
WITH DRY CONDITIONS LIKELY THROUGH THURSDAY. TEMPERATURES SUNDAY
THROUGH THURSDAY SHOULD BE A BIT COOLER THAN NORMAL WITH SLOWLY
MODERATING TEMPERATURES THROUGH THE PERIOD.

PRErLIM NUMBERS:
JAN 56/62/53/63  9999
MEI 56/66/57/69  9999

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

15

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 6:54 PM CSTSevere Thunderstorm WarningJANJefferson Davis, Lawrence, Marion51 min
Mar 1, 7:11 PM CSTTornado WarningJANJefferson Davis, Marion49 min
Mar 1, 7:23 PM CSTFlash Flood WarningJANAdams3 hr
Mar 1, 7:27 PM CSTTornado WarningJANLamar33 min
Mar 1, 7:50 PM CSTTornado WarningJANForrest, Jones40 min
Mar 1, 8:15 PM CSTSevere Thunderstorm WarningJANLawrence, Lincoln45 min
Mar 1, 8:26 PM CSTSevere Thunderstorm WarningJANForrest, Jones34 min
Mar 1, 8:44 PM CSTSevere Thunderstorm WarningJANCovington46 min
Mar 1, 9:16 PM CSTSevere Thunderstorm WarningJANJones29 min
Mar 2, 1:05 AM CSTFlash Flood WarningJANCovington, Forrest, Jones, Lamar, Marion3 hr
Mar 2, 1:32 AM CSTFlash Flood WarningJANAdams, Jefferson3 hr
Mar 2, 11:00 AM CSTFlash Flood WarningJANCopiah, Jefferson Davis, Lawrence, Lincoln, Simpson3 hr
Mar 2, 11:59 AM CSTFlash Flood WarningJANAdams, Claiborne, Franklin, Jefferson3 hr
Mar 2, 12:26 PM CSTSevere Thunderstorm WarningJANJefferson Davis34 min
Mar 2, 12:50 PM CSTSevere Thunderstorm WarningJANCovington25 min
Mar 2, 1:09 PM CSTTornado WarningJANCovington, Jones51 min
Mar 2, 1:53 PM CSTFlash Flood WarningJANCovington, Jefferson Davis, Lawrence, Simpson, Smith3 hr
Mar 2, 2:01 PM CSTTornado WarningJANMarion29 min
Mar 2, 2:19 PM CSTSevere Thunderstorm WarningJANClarke, Jasper41 min
Mar 2, 2:25 PM CSTTornado WarningJANMarion35 min
Mar 2, 2:28 PM CSTFlash Flood WarningJANCopiah, Lincoln92 min
Mar 2, 2:34 PM CSTSevere Thunderstorm WarningJANLamar56 min
Mar 2, 2:35 PM CSTTornado WarningJANClarke25 min
Mar 2, 2:48 PM CSTSevere Thunderstorm WarningJANForrest57 min
Mar 2, 2:55 PM CSTSevere Thunderstorm WarningJANJones50 min
Mar 2, 3:15 PM CSTFlash Flood WarningJANForrest, Jones, Lamar, Marion3 hr
Mar 2, 3:30 PM CSTFlash Flood WarningJANAdams4 hr
Mar 2, 4:05 PM CSTFlash Flood WarningJANClaiborne, Copiah, Franklin, Jefferson, Lincoln3 hr

Nearby

Flash Flood Warnings in Mississippi, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.